Everyday medicines can cause deadly lung damage

Click to follow
Indy Lifestyle Online

More than 300 commonly prescribed medicines damage lungs, in rare cases causing death, a specialist warned yesterday. The drugs, including antibiotics, anti-inflammatories and medicines for high blood pressure, can cause unpredictable and irreversible lung conditions in some people, ranging from a simple cough and breathlessness to acute respiratory failure.

More than 300 commonly prescribed medicines damage lungs, in rare cases causing death, a specialist warned yesterday. The drugs, including antibiotics, anti-inflammatories and medicines for high blood pressure, can cause unpredictable and irreversible lung conditions in some people, ranging from a simple cough and breathlessness to acute respiratory failure.

The warning came at a seminar during the first World Congress on Lung Health and Respiratory Diseases in Florence. The congress, which runs until 3 September, is being attended by 15,000 specialists from 84 countries.

Researchers from France have identified 310 medicines linked with side-effects in the lungs in some patients. Professor Philippe Camus, of the University Medical Centre of Dijon, a member of the conference's organising committee, said: "The problem was practically unknown 25 years ago, but it is now taking on alarming proportions."

Information supplied with the drugs rarely warned of possible effects on the lungs yet, in 70 per cent of cases, stopping the medication early would increase the patient's chances of avoiding permanent damage. Often the medicine can be replaced with another that does not cause the same ill-effects.

The French team, which provides a full list of the drugs on its website (www.pneumotox.com), classified the medicines into three categories according to the number of published cases of adverse reactions affecting the lungs, ranging from above 100 mentions in the medical literature to below 20.

The list shows beta-blockers for high blood pressure and ACE inhibitors for heart disease are among the worst offenders. Others include antibiotics, anti-rheumatics (including metho- trexate and several non-steroidal anti-inflammatories) and ergot derivatives used to treat Parkinson's disease.

Earlier this year, a British study showed that people who took paracetamol every week had an 80 per cent increased risk of developing asthma.

Professor Camus said medicinal herbs were implicated in cases of lung damage and required stricter regulation, and respiratory problems were also associated with blood transfusion, laparoscopy, acupuncture, and insertion of catheters.

He added: "These accidents could largely be avoided, or at least reduced but only if certain conditions are satisfied. First, the [doctor] must be aware of what has happened. Second, the patient has to consult as soon as he or she notices the slightest abnormal or lasting pulmonary symptom. Third, the patient must immediately stop taking the suspect product."

John Britton, professor of respiratory medicine at Nottingham University, said: "Adverse effects of drugs in patients with lung disease are well-known. For patients starting a new drug, it is always worth asking whether it is going to affect other medical conditions. Problems occur when doctors prescribe in one compartment without looking across to another."

Comments